The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops at an early stage during therapy compared with older children based on 2052 audiological assessments

Annelot J. M. Meijer, Kathy H. Li, british columbia, Eva Clemens, british columbia, british columbia, Alex E. Hoetink, Martine van Grotel, maxima van den Heuvel-Eibrink, british columbia*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

8 Citations (Scopus)

Abstract

BACKGROUND: Ototoxicity is a common adverse event of cisplatin treatment. The authors investigated the development of cisplatin- induced hearing loss (CIHL) over time in children with cancer by age and examined the influence of other clinical characteristics on the course of CIHL. METHODS: Data from Canadian patients with childhood cancer were retrospectively reviewed. Hearing loss was graded according to International Society of Pediatric Oncology criteria. The Kaplan- Meier method was applied to estimate the cumulative incidence of CIHL for the total cohort and according to age. Cox regression models were used to explore the effects of independent vari-ables on CIHL development up to 3 years after the start of therapy. RESULTS: In total, 368 patients with 2052 audiological assessments were included. Three years after initiating therapy, the cumulative incidence of CIHL was highest in patients aged 5 years (75%; 95% confidence interval [CI], 66%- 84%), with a rapid increase observed to 27% (95% CI, 21%- 35%) at 3 months and to 61% (95% CI, 53%- 69%) at 1 year, compared with patients aged >5 years (48%; 95% CI, 37%- 62%; P < .001). The total cumulative dose of cisplatin at 3 months (per 100 mg/m2 increase: hazard ratio [HR], 1.20; 95% CI, 1.01- 1.41) vincristine (HR, 2.87; 95% CI, 1.89- 4.36) and the total duration of concomi-tantly administered antibiotics (>30 days: HR, 1.85; 95% CI, 1.17- 2.95) further influenced CIHL development over time. CONCLUSIONS: In young children, the cumulative incidence of CIHL is higher compared with that in older children and develops early during therapy. The course of CIHL is further influenced by the total cumulative dose of cisplatin and other ototoxic (co- )medication. These results highlight the need for audiological monitoring at each cisplatin cycle.
Original languageEnglish
Pages (from-to)169-179
Number of pages11
JournalCancer
Volume128
Issue number1
DOIs
Publication statusPublished - 2021

Bibliographical note

Funding Support
Annelot J. M. Meijer is supported by The Gaby Olthuis Foundation (“Stichting Gaby Olthuis Fonds”), the Netherlands, under grant 2020-005. This work was funded in part by Genome Canada, Genome British Columbia, the Canadian Institutes of Health Research, the British Columbia (BC) Provincial Health Services Authority, BC Children's Hospital Foundation, and Health Canada.

Fingerprint

Dive into the research topics of 'The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops at an early stage during therapy compared with older children based on 2052 audiological assessments'. Together they form a unique fingerprint.

Cite this